February 8, 2020

Before I begin my post I would like to wish all my readers a Very Happy New Year; one filled with much joy, many blessings, good health and a wealth of wonderful memories.  Please forgive my negligence when it comes to keeping my blog up to date.  I hope I still have some followers left who have not given up on me.

Christmas was rather a low key event this year.  We spent Christmas day at home with our grandson, Benjamin and his partner, Danika, our daughter Natasha, and her partner Mike with his daughter Melissa, and our son Prescott.  First Choice provided us with another delicious Christmas dinner, which included turkey, gravy, meatballs, stuffing, mashed potatoes, corn, broccoli salad, cranberry sauce, and buns.  It is such a treat to be able to sit down to a wonderful Christmas dinner without having to plan and cook the meal.

Weather-wise January and February were strange.  The temperature fluctuated from as warm as -2C to -30 C.  These fluctuations play havoc with my poor old bones.  Of course, once the temperature hits -2C the humidity becomes very noticeable.

As I mentioned in a previous post, Manitoba Health has approved my surgery.  The surgery will include a breast reduction and modified Panniculus.   Panniculus is a medical term, describing a dense layer of fatty tissue, consisting of excess subcutaneous fat within the lower abdominal region.  Abdominal Panniculus can be removed during abdominal panniculectomy, a type of Abdominoplasty.   My pre-surgery exam with my family doctor was scheduled for December 13th at which time he discovered that I had a resting heart rate of 129.  I mentioned to him that ever since the fall of 2019 I had been very nauseous and tired when I woke up in the morning.  Extreme fatigue continued all day.  I often would have episodes when I found it hard to catch my breath.  My family doctor told me that this could be a result of a high heart rate and he ordered an EKG and blood work.  The next morning was a Saturday and upon waking my resting heart rate was 140.  Since my heart rate was higher than the day before my husband and I decided that we would go to the hospital to see if I could get an EKG that morning instead of waiting until Monday.   I had the EKG in Emergency at the local hospital since the lab does not take walk-ins during the weekend.  The blood work was done at the same time.  The EKG registered my heart rate at 142.  We had a conversation with a nurse practitioner in Emergency and he told us that the heart rate problem might well be the result of the drug Cytomel, a thyroid medication I had been taking since 1999.  Apparently, our bodies change as we age and medications can begin to affect us differently.   We waited for nearly seven hours to see the emergency doctor.  When no doctor showed up after all this time we decided that I needed to get home so we left.

After doing some research online and thinking about the situation, I decided to quit taking Cytomel to see if my heart rate would settle down.  I was taking 200 mcg of Synthroid and 25 mcg of Cytomel.   My heart rate slowly went back to normal.  After being off Cytomel for nearly two weeks restless leg syndrome struck.  What a nightmare!   My legs jerked and crawled for three days and three nights.  I was ready to jump off the nearest bridge.  Finally, I got my husband to take me to the Emergency department at a small country hospital just twelve miles from the town we live in.  By the time I got to this emergency, my blood pressure was 179/119 and my heart rate was at 150.  The only help the doctor could give me was sleeping pills in the hope that I might be able to get some sleep.  The sleeping pills worked and I slept.   Sadly, upon waking the next morning the restless leg syndrome was still there.  Thankfully, we finally found our own solution later that day that miraculously took away the restless leg syndrome within minutes.   It truly felt like a miracle.  I must also mention here that our visit to the Emergency Department at the country hospital was a wonderful experience compared to the visit to the Emergency Department at our local hospital.  At the local emergency, I waited for nearly 7 hours and did not see a doctor.  At the country hospital emergency I was registered, questioned by a nurse, seen by a doctor and on my way home within an hour and a half.  Amazing difference in service.

After this horrendous episode, I decided to give the Cytomel another try.  The rapid heart rate returned within a few hours.  Of course, these problems caused the surgeon some concern and my surgery was put on hold until the heart issues could be resolved.  I saw my family doctor on January 31st and he told me that PVCs at irregular intervals had shown up on my EKG.  Premature ventricular contractions (PVCs) are extra heartbeats that begin in one of your heart’s two lower pumping chambers (ventricles). These extra beats disrupt your regular heart rhythm, sometimes causing you to feel a fluttering or a skipped beat in your chest.  However, my family doctor said that this too could be a result of Cytomel.  He ordered an EKG and blood work to be done on February 3rd and told me to discontinue taking Cytomel immediately.  He has ordered another EKG and blood work to be done on March 5th.  Hopefully, my heart issues will be resolved by then and the surgeon can go ahead and schedule my surgery.

At my January 31st appointment with my family doctor, I was surprised to learn that my potassium levels were a bit too low.  I have discontinued Elival which is a potassium leaching drug and have been eating at least one banana a day.

My friend Marina picked me up on Friday and we spent a lovely afternoon together.  I had not been out for coffee for ages.

We had a lovely visit today with our grandson, Benjamin and his partner, Danika.  They came for supper and shared with us the particulars of their upcoming move.  We are so excited for them and hopefully, this will be a wonderful new adventure for them.

Again, I promise to try to do a better job of keeping up with regular contributions to my blog.  I really do have good intentions, but for some reason, they disappear and it seems to take forever before I realize they are gone.

This entry was posted in Autoimmune disease. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s